Diffuse alveolar haemorrhage and myocardial infarction: life-threatening effects from self-injected hyaluronic acid dermal filler

Monaldi Arch Chest Dis. 2021 Jul 22. doi: 10.4081/monaldi.2021.1845. Online ahead of print.

Abstract

Hyaluronic acid (HA) is a widely used dermal filler for soft tissue augmentation. We described a case of a 38-year-old transwoman who presented with sudden onset of severe respiratory distress following self-injection of HA dermal filler. She developed multiple episodes of pulmonary haemorrhage, and her chest X-ray showed diffuse ground-glass opacities consistent with diffuse alveolar haemorrhage (DAH). There were no relevant drugs or past medical histories. Anti-nuclear antibodies and rheumatoid factor were negative. Initially, the pulmonary haemorrhage episodes and ventilation requirement improved with systemic steroid, however she subsequently developed acute myocardial infarction with progressive clinical deterioration leading to death. To the best of our knowledge, this is the first HA-related DAH with myocardial infarction reported with a fatal outcome. This case highlights the importance of awareness and the necessity of having a high suspicion of DAH in patients with history of illicit HA dermal filler use.